Hi! I just got back from the dentist and they are going to have to do an extraction. She knows that I have major anxiety about dental work being done and has prescribed Ativan (1 mg)for me to take one hour prior to my procedure. I am not a big pill taker, I am always nervous when taking something new (even a vitamin!) and I will wait until a headache is making me cry with pain until I take a Tylenol! I am nervous about taking this drug. I was diagnosed with BPPV back in January of this year, and although things have been getting better for me, I am very scared of anything that may make me dizzy. I am writing because I have noticed that a number of you have been prescribed Antivan for the anxiety aspect of the inner ear "experience", and so my question(s) is (are)as follows:
* What do you feel like when you take this drug?
* How much do you take?
* Is there anything that I should know, or look out for?
* Is 1mg a lot?
* Does it make you dizzy?
Thanks for your help. I'm scared, I hate the dentist and I hate pills!!!!!!
Ativan saved my life (not literally of course) when I was feeling super yucky and dizzy. And the only ill effect it had on me was that it made me a little sleepy but not enough to feel like you have to go to sleep. I just yawned more. But if definitely made me relax and it made the spins much better.
* What do you feel like when you take this drug? Relaxed, muscles stop contracting, less dizzy.
* How much do you take? My pills are 0.5mg, so I usually start with just half of that (0.25mg) and see if that is enough.
* Is there anything that I should know, or look out for? My bottle says that it may cause dizziness, but I'm not sure about that because I was already dizzy when I took it!
* Is 1mg a lot? Yes, for me one pill (0.5mg) was enough so maybe try taking just half or a quarter even.
* Does it make you dizzy? Not yet
It sounds like you have anxiety about dentists (which I do too) so sometimes what I do is I just hold the bottle - keep it really close - so I know that if I really start to freak out I can always pop a pill. Sometimes just having the bottle close and knowing that help is there is enough to calm me down so I don't need to take the pill at all.
Ativan is simply a relaxant. If anything you'll fabulous on it. It will kill dizziness and anxiety and just make you feel really calm for the procedure. 1 mg is nothing really. My mother was taking the odd 1 mg hit when she couldn't sleep on her recent visit - all fine. I use valium occasionally when the head symptoms become too much. Both valium and Ativan are from the same class of meds. All fine.
I've read and been told by my therapist that Ativan can become very addictive. There are alot of possible side effects...especially if you try to taper off of it or simply stop taking it cold turkey. It's under the benzodiazepine class. You don't wanna start taking any of those benzos.
I understand the general rule of thumb with benzos is not to take for more than 14 days in a row or you risk dependence.
I, too, took Ativan 1 mg for dizziness when I had vestibular neuritis. It gave me back my life. I was energized by it! But, I took it for 18 mos and started to get tolerance withdrawal symtpoms. I eventually tapered off over 18 mos. and I have been off of it for exactly one year. Hopefully my dizzies are gone as I am currently at 100% with an occasional blip due to MAV, (we think)...
1mg of Ativan equals 10mg of Valium but it has a short life, something like 8-16 hrs. unlike Valium.
You'll be fine taking it for your procedure. You'll just feel relaxed and not experience any anxiety at all.
(Hello Scott. You probably don't remember me from back in 2003, 2004, 2005 when I got hit with VN.....I don't read the boards much as it brings back some anxiety about what we've all been through. I still get an occasional blip that will last for a few days but I am functioning well at the present. the residual is believed to be MAV. Classic symptoms when it hits. I also keep my Ativan and Compazine handy as my security blanket.)
Yes, I sure do remember you. So they think you have some MAV hanging around? Interesting. I think I may have the same. So glad to hear you are mostly well again. How are things with the hubby? I remember you saying he could have been a whole lot more supportive back then.
Great to see you back on the board!
>>>I've read and been told by my therapist that Ativan can become very addictive....It's under the benzodiazepine class. You don't wanna start taking any of those benzos.
Yes, it is a benzo and it goes without saying that any benzo should be used wisely and not used without due care. But to avoid them altogether when they work so well at taking the edge off of really nasty days during the chronic compensation period I think is unnecessary. Dr Hain says the following (summary):
Lorazepam and Klonazepam are particularly useful agents because of their effectiveness and simple kinetics. Addiction can usually be avoided by keeping the dose to 0.5 mg BID or less. Similarly, low doses of diazepam (Valium) (2 mg) can be quite effective. Clonazepam (Klonopin), appears as effective a vestibular suppressant as lorazepam. Use of alprazolam (Xanax) for vestibular suppression is avoided because of the potential for a difficult withdrawal syndrome. Long acting benzodiazepines are not helpful for relief of vertigo.
Hi Scott, I was going to mention the hubby issue as well since I think that increased the anxiety issue with the dizzies. Well, leopards don't change their spots, do they? The relationship is even more strained than ever and he is totally disconnected.. Alcoholism is a dreadful disease. When I made a point of not focusing on his lack of support and interest, I found I could begin to heal myself. Also, having my son finally settled in his career with a permanent position freed my anxiety in that department. (He is now flying the friendly skies for a major US airline. Maybe someday he'll get to Australia!)
I think one really needs a clean slate in every area of your life in order to deal with getting over these insults to our minds and bodies.
Something I've learned through this ordeal is that I am stronger than I ever thought possible. I crawled my way up through the dizzness, which scared the bejesus out of me and was able to get myself off the Ativan which at the time was a lifesaver for me. Sometimes I think that the Ativan reset my neurotransmitters and put the spit and vinegar back in me!
Yes, MAV has continuously come up as a diagnosis now as I do get migraine headaches and visual auras and low and behold when that happens, I get the dizzies back. The good thing is that these episodes usually only last about 3-4 days.
I hope you are continuing to do well. Congratulations on finishing your Phd. Well done..
I'll be lurking in the background to offer what little encouragement I can to others just starting out on this dreadful journey. Life does get better.
Thanks for the replies. I just wanted to point out that I have a prescription for only 2 pills. The Ativan is for the dental proceedure only. Sounds like it should be okay. Thanks everyone for the support, I feel a lot more comfortable, but I'm still nervous! Anything anyone else has to share would be great to hear from you! Thanks again! (I love this board!)
>>>I feel a lot more comfortable, but I'm still nervous!
Let us know how it all goes. I can almost guarantee you'll come back and say "I love Ativan!" It'll really chill you out.
Hi Linda - glad to hear your anxiety levels have dropped a lot. I have a friend who just came out of a similar marriage. In this case it was his wife who was totally messed up on booze. It took him years but he finally bailed out and he is a different person. I've never seen him so happy and free. He even looks younger! Sure hope you find a way to either get out of the situation or resolve it somehow. You deserve to be happy and have a loving partner.
Thanks, Scott. I always enjoyed your posts and constant support. I don't think I could go through another health event like this again and stay in this situation. Hubby is having health issues now and needs MY support. He is looking at possible hip surgery.....I wonder how he'll make out with his pre-op blood testing? Surely the liver function test will be off the charts! I have though very seriously about "bailing out" but 65 is a tough age to start over!
I do spend extra time alone in our home in Fla. That helps a lot. Also, I have terrific friends and they keep me busy. Last I read, you had a break up with your significant other. Sorry you had to go through that.
Again on the Ativan issue. I keep my Rx with me at ALL times and wouldn't hesitate to take one when needed. I have decided that quality of life is so much more important than worrying too much about side effects. You just have to be careful how you take it. I was also told that as we age our metabolism slows down and older people actually don't get caught up in the dependence issue as easily as younger people. Do you agree?
Yup, the relationship ended recently although we are still in contact. At the end of the day she's quite mixed up and doesn't know what she wants. She's also 11 years younger than I which has probably been part of the problem. Better I find someone who KNOWS what they want. Nothing worse than indecision all the time.
I've never heard that a drug is any more or less addictive as a function of age. It probably depends more on a person's individual physiology more than age. For example, some people can give cigarette smoking away relatively easily while for others it is torturous. There's a reason for that as some people's brains produce more nicotine receptors which want more nicotine around - this of course drives the habit much more strongly than someone with fewer receptors.
Older age also means drug clearance (metabolism) is slower too which is why many meds are prescribed at a lower dose in those age ranges.